Kentucky, 2005

Damaging Wind in Kentucky, August 19, 2005

August 19, 2005 · NWS JKL · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Aug 19, 2:25 AM EST, 5 hours 45 minutes earlier.

Area forecast discussion, Aug 19, 2:25 AM EST, 5 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
325 AM EDT FRI AUG 19 2005

.DISCUSSION...

SHORT TERM (TODAY THROUGH SATURDAY)...UPPER LEVEL RIDGE CENTERED
OVER THE SE US WILL STRENGTHEN TODAY AND TOMORROW WITH SWRLY FLOW
HELPING TO ADVECT WARM TEMPS AND AMPLE MOISTURE INTO THE AREA.
RELEIF IS IN SIGHT HOWEVER AS A SHORTWAVE DIVING INTO THE SRN
CANADIAN PRAIRIE PROVINCES CONTINUES EWARD KNOCKING DOWN HEIGHTS
(AND TEMPS) OVER MOST OF THE NRN US INTO THE UPCOMING WORK WEEK.

EARLY THIS MORNING A WEAK BOUNDARY IS EVIDENT OVER THE NRN PORTION
OF THE CWA AND SHRA/TSRA ARE MOVING SE ALONG THIS WITH MORE UPSTREAM
OVER THE OH VALLEY. EXPECT MOST OF THE UPSTREAM ACTIVITY TO TRACK
MORE E THAN S BUT WITH THIS BOUNDARY NEARBY TODAY AND A MOIST
UNSTABLE AIRMASS OVERHEAD FELT COMPELLED TO RAISE POPS UP TO MAV MOS
GUIDANCE (50 POP NE/30 POP SW) FOR TODAY TAPPERING DOWN TONIGHT AS
BOUNDARY SHIFTS TO THE NE. NO REAL SIGNIFICANT TRIGGERS AROUND ON
SAT SO WILL KEEP LOW CHANCE POPS TO ACCOUNT FOR EXPECTED DIURNALLY
DRIVEN CONVECTION.

TEMPS ARE A TOUGH FORECAST TODAY WITH THE POSSIBILITY OF CONVECTION
HOLDING TEMPS DOWN IN SOME LOCATIONS. WILL KNOCK A DEGREE OR TWO OFF
OF INHERITED FORECAST DUE TO INCREASED POPS BUT WILL STILL STAY
ABOVE MAV MOS GUIDANCE AS H85 TEMPS SUPPORT TEMPS 90 TO 95. SIMILAR
H85 TEMPS TOMORROW WITH LESS CONVECTION AROUND SHOULD HELP TEMPS GET
A FEW DEGREES WARMER AND INHERITED GRIDS HAD THIS PAINTED WELL. HEAT
INDEX VALUES WILL APPROACH OR EXCEED 100 DEGREES OVER MUCH OF THE
AREA LATER TODAY AND AGAIN TOMORROW AFTERNOON AND WILL CONTINUE TO
HIGHLIGHT THIS IN THE HWO AND ZONES. WILL GO WITH PERSISTANCE FOR
OVERNIGHT LOWS GENERALLY IN THE 70 TO 75 DEGREE RANGE EACH NIGHT.

EXTENDED (SATURDAY NIGHT THROUGH THURSDAY)...FRONT IS PROGGED TO
MOVE THRU THE AREA OVERNIGHT SAT AND GENERALLY FOLLOWED THE GFS FOR
TIMING. MODELS ARE NOT REAL ENTHUSIASTIC WITH QPF WITH THE FRONT AND
IT IS COMING THRU AT AN UNFAVORABLE TIME OF DAY FOR CONVECTION BUT
THERE SHOULD BE A FAIRLY SOLID LINE OF SHRA/TSRA ASSOCIATED WITH IT.
LARGE SURFACE HIGH SETTLES IN THRU THE REMAINDER OF THE WEEK. ONLY
FLY IN THE OINTMENT MAY BE SOME LOW LEVEL MOISTURE AND VORTS COMING
DOWN IN THE NRLY FLOW AND DID UP SKY GRIDS A LITTLE MON BUT P/C
SHOULD COVER IT.

TEMPS ON SUN WERE BUMPED UP A FEW DEGREES AS BULK OF COOLER AIR
DOESN/T COME IN UNTIL A SECONDARY COLD FRONT MOVES THRU SUN
NIGHT/EARLY MON. REMAINDER OF THE EXTENDED LOOKED GREAT AND MADE NO
CHANGES.

&&

.PREV DISCUSSION...

936 PM EDT THU AUG 18 2005

00Z SURFACE ANALYSIS SHOWS WARM FRONT ACROSS SOUTHERN MI AND
NORTHERN OHIO. SURFACE BOUNDARY ALSO EVIDENT NEAR OHIO RIVER IN
NORTHEAST KY. LATEST SATELLITE SHOWS CONVECTION DEVELOPING PAST
COUPLE OF HOURS ACROSS NORTHERN MO IN THE VICINITY OF COLD FRONT.
CONVECTION HAS EXITED EASTERN KENTUCKY. POSSIBLE MCS DEVELOPMENT
OVER MISSOURI TONIGHT...BUT THIS WOULD TRACK EAST ACROSS IL AND
INDIANA...NOT AFFECTING ERN KY. WITH BOUNDARY STILL IN OUR VICINITY
HAVE DECIDED TO LEAVE A 20 POPS FOR TONIGHT RATHERN THAN DROP THE
MENTION COMPLETELY. UPDATED GRIDS AND RELATED PRODUCTS HAVE BEEN
ISSUED. WILL UPDATE THE HWO SHORTLY.

315 PM EDT THU AUG 18 2005

SHORT TERM...(TONIGHT THROUGH SUNDAY)

PASSING S/WS IN ZONAL FLOW ALONG WITH QUASI-STATIONARY FRONTAL
BOUNDARY DRAPED FROM S IL THROUGH E TN...HAS BEEN A BREEDING GROUND
FOR CONVECTIVE COMPLEXES. FIRST ONE IS JUST ABOUT OUT OF THE AREA IN
THE EAST...HOWEVER SECONDARY LINE IS INFILTRATING FROM WESTERN KY
WITH INSTABILITY CONVECTION FORMING OUT AHEAD OF IT. NAM CONTINUES
TO HANDLE THINGS INCONSISTENTLY AND HAVE CONTINUED TO FAVOR THE GFS.
HAVE THEREFORE CONTINUED TO RUN WITH 50 POP THROUGH THE EARLY
EVENING TO ACCOUNT FOR THE APPROACHING LINE.

UPPER RIDGING IN RESPONSE TO AMPLIFYING TROUGH ENTERING THE NORTHERN
PLAINS WILL LEAD TO HOT AND MUGGY CONDITIONS OUT AHEAD OF
APPROACHING COLD FRONT. WITH PLENTY OF LOW LEVEL MOISTURE AND MCSS
TRAVERSING NORTH...HARD NOT TO GO WITH AT LEAST DIURNALLY DRIVEN 30
POPS THROUGH THE SATURDAY TIME FRAME. SEVERE THREAT WILL BE
LOW...DUE TO LACK OF FORCING MECHANISMS...HOWEVER ANY STORM
INTERACTION OR MCS OUTFLOW COULD EASILY CHANGE THAT WITH CURRENT AIR
MASS IN PLACE.

HEAT INDEX VALUES WILL RUN BETWEEN 95 AND 100 ON FRIDAY WITH MORE
LIKE AROUND 100 ON SATURDAY. WILL HIGHLIGHT THIS IN THE HWO AS WELL
AS THE ZONES. LATEST MODEL CONSENSUS IS FOR A FASTER FRONT ARRIVAL.
SHOULD BE SOME GOOD PUSH BEHIND THE BOUNDARY...SO WILL PLAY ALONG
SLIGHTLY. HAVE 40 POPS FOR SATURDAY NIGHT...WITH A 20 TO 30 POP
GRADIENT FROM NW TO SE ON SUNDAY AS DRY AIR RUSHES IN AND FRONT
SHEARS OUT.

EXTENDED...(MONDAY THROUGH THURSDAY)

NICE AIR MASS CHANGE IN STORE FOR THE AREA THROUGH THE MIDDLE OF
NEXT WEEK AS LARGE AREA OF HIGH PRESSURE STAYS ACROSS THE OHIO
VALLEY AND BRINGS A PROLONGED PERIOD OF A NORTHERLY COMPONENT TO THE
WIND. THIS WILL RESULT IN MUCH MORE PLEASANT CONDITIONS ACROSS
EASTERN KENTUCKY. TEMPERATURES WILL MODIFY SLOWLY TOWARD THE END OF
THE NEXT WORKWEEK...AS ANOTHER LOW PRESSURE SYSTEM SLOWLY MOVES EAST
OUT OF THE PLAINS AND WINDS SLOWLY VEER TOWARD THE SOUTH ONCE
AGAIN.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...NONE.
&&

ABE
Hazardous weather outlook, Aug 19, 8:07 AM EST, 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
907 AM EDT FRI AUG 19 2005

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-201100-
BATH-BELL-BREATHITT-CLAY-ELLIOTT-ESTILL-FLEMING-FLOYD-HARLAN-JACKSON-
JOHNSON-KNOTT-KNOX-LAUREL-LEE-LESLIE-LETCHER-MAGOFFIN-MARTIN-
MCCREARY-MENIFEE-MONTGOMERY-MORGAN-OWSLEY-PERRY-PIKE-POWELL-PULASKI-
ROCKCASTLE-ROWAN-WAYNE-WHITLEY-WOLFE-
INCLUDING THE CITIES OF...BARBOURVILLE...BEATTYVILLE...BOONEVILLE...
CAMPTON...FLEMINGSBURG...FRENCHBURG...HARLAN...HAZARD...HINDMAN...
HYDEN...INEZ...IRVINE...JACKSON...LONDON...MANCHESTER...MCKEE...
MIDDLESBORO...MONTICELLO...MOREHEAD...MOUNT STERLING...
MOUNT VERNON...OWINGSVILLE...PAINTSVILLE...PIKEVILLE...PINEVILLE...
PRESTONSBURG...SALYERSVILLE...SANDY HOOK...SOMERSET...STANTON...
WEST LIBERTY...WHITESBURG...WHITLEY CITY AND WILLIAMSBURG
907 AM EDT FRI AUG 19 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED THUNDERSTORMS ARE POSSIBLE THROUGH TONIGHT ACROSS EASTERN
KENTUCKY. THERE IS THE SLIGHT RISK...MAINLY ALONG AND NORTH OF THE
HAL ROGERS PARKWAY...THAT SOME STORMS COULD BECOME SEVERE WITH
DAMAGING WINDS AND LARGE HAIL THE MAIN THREATS. ANY THUNDERSTORM
CARRIES THE POTENTIAL OF PRODUCING VERY HEAVY RAINFALL.

HIGH HUMIDITY LEVELS WILL COMBINE WITH AFTERNOON TEMPERATURES IN THE
LOWER 90S TO PRODUCE HEAT INDEX VALUES BETWEEN 95 AND 100 DEGREES
ACROSS THE OUTLOOK AREA.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THERE IS A CHANCE FOR THUNDERSTORMS SATURDAY THROUGH SUNDAY MORNING.
A FEW OF THE STORMS ON SATURDAY MAY REACH SEVERE LEVELS WITH DAMAGING
WINDS AND LARGE HAIL THE MAIN THREATS...ALONG WITH HEAVY RAINFALL.

HEAT INDEX VALUES SATURDAY AFTERNOON WILL CLIMB TO AROUND 100 DEGREES
FOR MOST AREAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL IN STORM DAMAGE AND RAINFALL AMOUNTS
TO THE NATIONAL WEATHER SERVICE.

ABE/GREIF

In the hours before

Local storm report, Aug 19, 6:43 AM EST, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
743 AM EDT FRI AUG 19 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 AM     FLASH FLOOD      HATFIELD STATION        37.73N 82.38W
08/19/2005                   PIKE               KY   EMERGENCY MNGR

            MOBILE HOME AT ELEVATION 9 FEET ABOVE LICK FORK HAS WATER
            INSIDE TRAILER. LICK FORK HAS FLOODED ROADWAY WITH CARS
            WASHING DOWN HIGHWAY. HWY 468 HAS BIG TREE WASHED ACROSS
            ROAD.

&&

BTERRIZZ
Local storm report, Aug 19, 7:11 AM EST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
811 AM EDT FRI AUG 19 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     FLASH FLOOD      COALPOINT               37.78N 82.44W
08/19/2005                   MARTIN             KY   COUNTY OFFICIAL

            INTERSECTION OF HWY 2032 AND 1939 PERSON STRANDED IN CAR
            BY HIGH WATER. RESCUED.

&&

BTERRIZZ
Local storm report, Aug 19, 7:29 AM EST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
829 AM EDT FRI AUG 19 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 AM     FLASH FLOOD      INEZ                    37.87N 82.54W
08/19/2005                   MARTIN             KY   COUNTY OFFICIAL

            COUNTYWIDE FLOODING WITH NUMEROUS ROADS IMPASSABLE AND
            CLOSED. COMMUNITIES INCLUDED ARE BLACKWALD, FROGPOND,
            BEAUTY, WOLFCREE, WHITE OAK, ROCKHORSE, PIGEON ROOST,
            SETZER BRANCH, AND CRUM BRANCH.

&&

BTERRIZZ

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Breathitt

When
August 19, 8:10 AM EST
Where
Breathitt County, 4 mi N of Jackson
Measured
50 kt (58 mph) estimated gust
Reported by
OFFICIAL NWS OBS.
Coordinates
37.600, -83.383

A cooperative weather observer reported that trees were down across Highway 1812 just south of Vancleve.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2005Every state in 2005This day in weather historyWarnings in Kentucky, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5469064.